Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 8:26 AM EDT for Orangeburg County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 8:26 AM EDT (12:26 UTC)
- Expired
- May 10, 2008, 8:45 AM EDT
- In force
- 19 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101227
SVRCAE
SCC075-101245-
/O.NEW.KCAE.SV.W.0039.080510T1226Z-080510T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
826 AM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 AM EDT
* AT 823 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRANCHVILLE...OR ABOUT 12 MILES NORTHWEST OF SAINT GEORGE...AND
MOVING EAST AT 54 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3331 8054 3329 8055 3329 8057 3321 8072
3329 8092 3339 8089 3333 8052 3331 8052
TIME...MOT...LOC 1226Z 284DEG 47KT 3328 8070
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:38 AM EDT, 48 minutes earlier.
Area forecast discussion, May 10, 7:38 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 738 AM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING. HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON. MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE UPPER 80S. SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL BE THERE IF WE CAN GET THUNDERSTORMS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG AS WELL. && .LONG TERM /MONDAY THROUGH FRIDAY/... AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT. INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. && .AVIATION /12Z SATURDAY THROUGH THURSDAY/... FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD TO NEAR THE SAVANNAH RIVER TODAY BEFORE HEADING BACK NORTHWARD LATE TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY THROUGH THE EVENING. MODERATE TO STRONG INSTABILITY EXPECTED. MVFR TO IFR CONDITIONS POSSIBLE AT KAGS/KDNL/KOGB IN TSTMS. VFR CONDITIONS AT KCAE/KCUB. AFTER 06Z WINDS WILL BECOME MORE EASTERLY AND MVFR CEILINGS ALONG TI SHOWERS AND TSTMS TO DEVELOP ACROSS THE TAF SITES. OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AS WARM FRONT MOVES NORTH EARLY IN THE DAY AND COLD FRONT MOVES THROUGH LATE IN THE DAY. THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...10
Hazardous weather outlook, May 10, 6:13 AM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 613 AM EDT SAT MAY 10 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 613 AM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CENTRAL SAVANNAH RIVER AREA TODAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 10, 6:52 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL AIKEN 33.54N 81.73W
05/10/2008 E1.00 INCH AIKEN SC TRAINED SPOTTER
TRAINED SPOTTER FROM MOREHEAD CITY OFFICE IN NORTH
CAROLINADRVING THROUGH AIKEN AT 630 AM REPORTED ONE INCH
HAIL. REPORT RELAYED THROUGH MOREHEAD CITY OFFICE.
&&
TTHLocal storm report, May 10, 7:23 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 AM HEAVY RAIN TRENTON 33.70N 81.86W
05/10/2008 1.51 EDGEFIELD SC PUBLIC
TO 2.00 INCHES.
&&
NNNNLocal storm report, May 10, 7:23 AM EDT, 1 hour 3 minutes before
aTENGCAELSRNWR08051011220805101122 026CD SCC003c0805101207 IN NORTH AUGUSTA SC, BETWEEN 6:02 AM AND 6:17 AM, HAIL THE SIZE OF QUARTERS WAS REPORTED. b NNNN
Local storm report, May 10, 7:46 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HAIL WILLISTON 33.40N 81.42W
05/10/2008 E0.88 INCH BARNWELL SC LAW ENFORCEMENT
WILLISTON POLICE REPORT PENNY TO NICKEL SIZED HAIL AND
WINDS 55 MPH AT 718 AM IN WILLISTON.
&&
TTHLocal storm report, May 10, 7:47 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL BLACKVILLE 33.36N 81.28W
05/10/2008 E0.88 INCH BARNWELL SC LAW ENFORCEMENT
WILLISTON POLICE RECEIVED REPORT OF PENNY TO NICKEL SIZED
HAIL IN BLACKVILLE AT 730 AM.
&&
TTHLocal storm report, May 10, 7:58 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 AM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM TSTM WND DMG WILLISTON 33.40N 81.42W
05/10/2008 BARNWELL SC LAW ENFORCEMENT
WILLISTON POLICE DEPARTMENT REPORTS WINDS OF 55 MPH AT
0718 AM IN WILLISTON.
&&
DAGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| May 10, 5:54 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 36 min |
| May 10, 6:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| May 10, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 17 min |
| May 10, 7:11 AM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 34 min |
| May 10, 7:38 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 37 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 56 min |
| May 10, 4:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.